Alert archive / Idaho / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Spokane, WA

June 12, 2022Nez Perce County, Idaho

NWS Spokane, WA issued this flash flood warning at Jun 12, 2022, 8:10 PM PDT for Nez Perce County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2022, 8:10 PM PDT (03:10 UTC)
Expired
Jun 12, 2022, 10:54 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Nez Perce County, ID

The radar

The Spokane radar (KOTX), 152 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS56 KOTX 130310
FFWOTX
IDC069-130615-
/O.NEW.KOTX.FF.W.0013.220613T0310Z-220613T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
810 PM PDT Sun Jun 12 2022

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The Bedrock Burn Scar in...
  Northeastern Nez Perce County in north central Idaho...

* Until 1115 PM PDT.

* At 810 PM PDT, Doppler radar indicated very heavy rain over the 
  Bedrock Burn Scar. Flash flooding is expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Bedrock burn scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by very heavy rain in and around
           the Bedrock Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Bedrock Burn Scar.

* Some locations that will experience flash flooding include...
  Lenore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Bedrock burn scar north of 
Lenore, including parts of Bedrock Road and River Road. Some 
drainage basins impacted include Bedrock Creek, Louse Creek and Pine 
Creek. High intensity rainfall on the burned area may cause flash 
flooding, mud slides and rock slides. Hikers, residents, and 
motorists in and below the Bedrock burned area should take immediate 
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4659 11658 4659 11646 4656 11646 4651 11645
      4650 11645 4649 11645 4651 11662

FLASH FLOOD...RADAR INDICATED

$$

LN
1 follow-up statement
739 
WGUS76 KOTX 130554
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
1054 PM PDT Sun Jun 12 2022

IDC069-130604-
/O.CAN.KOTX.FF.W.0013.000000T0000Z-220613T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nez Perce ID-
1054 PM PDT Sun Jun 12 2022

...FLASH FLOOD WARNING FOR THE BEDROCK BURN SCAR IS CANCELLED FOR 
NORTHEASTERN NEZ PERCE COUNTY...

Flash flooding is no longer expected to pose a threat. The rainfall 
rates have slowed over the Bedrock Burn Scar. Please continue to 
heed remaining road closures.

LAT...LON 4659 11658 4659 11646 4656 11646 4651 11645
      4650 11645 4649 11645 4651 11662

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:30 PM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 4:30 PM PDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
430 PM PDT Sun Jun 12 2022

.SYNOPSIS...
Unsettled and colder weather will move into the region, including
widespread rain, isolated thunderstorms and wind. Cool rain and
wind Monday will be followed with lingering showers into Tuesday.
Monday be the coolest day with temperatures gradually trending
back towards seasonal normals by Friday. Unsettled weather returns
next weekend, including the potential for some thunderstorms. Rivers
running high and local flooding issues are still a concern Monday
and Tuesday where heaviest rainfall is expected.

&&

.DISCUSSION...

...Cool, Windy and Wetter Monday into Tuesday...

Sunday evening: We have a fairly cold (for this time of year) and
wet weather change coming in late this afternoon and evening from
what amounts to a cold front pushes in from the south and west.
There will be a distinct boundary with gusty winds to 35 mph
pushing in this evening. After about 5 pm, breezy west winds will
push across the Cascades. With the wind will come rain. The best
convective, thunderstorm potential in southeast WA, will help to
enhance rainfall. The Flood watches around the region are to
highlight potential for these heavier showers to produce localize
flooding and mud flows.

For this evening watch out for heavy rains causing local flooding
issues from the Blue mountains, Lewiston/Clarkston area, Camas
Prairie (Winchester area etc.) stretching to just south of St.
Maries, ID. Areas of heavier rain will move north toward the
Canadian border Monday.

Late Tonight through Monday will feel like a slap in the face as
the persistent, colder weather system continues to rotate around
the area. 850 MB (~5000) foot temperatures will fall to near
freezing in northeast wa and the north ID Panhandle later Monday
so there could be some high elevation snow. At this time it is not
anticipated to impact Sherman Pass but we'll need to keep an eye
on it. Moderate rains will continue and migrate north into
northeast WA and the North Idaho Panhandle by Monday afternoon.

Windy conditions will develop later tonight with gusts to 35 mph
at times. This is more indicative of the airmass change where we
are really going to cool down for Monday and winds will continue
into Tuesday as the upper trough exits the region.

Tuesday, the morning will start out very cool with some low
temperatures in the upper 30s in the northern valleys and Spokane.
Clouds will be the determining factor on how cold it gets Tuesday
morning. At this time we see no valley sites getting close to
freezing or frost temperatures. The low will start to migrate east
but the northeast WA and the North Idaho Panhandle will still
have the best rain potential with a continued threat of rain and
snow melt flooding issues.

At this time the mainstem, larger rivers are below flood but
running high. Latest forecasts have rivers remaining below flood.
TC

Tuesday to Sunday: The Inland NW will stay in an active pattern,
with several opportunities for showers and the occasional risk for
thunderstorms. However it won't be a total wash out by any means.
Well below normal temperatures at the start of the period will be
replaced by closer to normal values, especially toward the end of
the work.

Tuesday will be one of the wetter periods. Moisture wrapping
around the parent trough, combined with a secondary but robust
shortwave pivoting around the its backside, will a good chance of
precipitation over northeast WA and the ID Panhandle through the
afternoon. Then chances start to retreat into the Panhandle
through the evening and wane into the overnight. I increased PoPs
some over the previous forecast and, depending on how quickly
things track, the PoPs might need to be increase and extended
further into the night. There could be some embedded thunderstorms
toward the lower Panhandle, but at this time instability is not
that impressive elsewhere. Expect some breezy/gusty winds with
this system as well. Gusts in the 20 to 35 mph range will be
possible, locally higher just downwind of the Blue Mountains.

Wednesday a shortwave ridge briefly builds in, with drier
conditions. Then between Wednesday night and Sunday the next
longwave trough migrates inland. A leading shortwave starts to
increase the precipitation chances near the Cascades Wednesday
night and then across the northern half of WA and ID Thursday.

Then Friday into Saturday a couple more robust shortwave slide
in, before the parent trough migrates inland. Depending on the
precise timing of those Friday/Saturday waves, it could bring in a
threat of some stronger thunderstorms. Both the EC Ensemble and
the GEFS indicate probabilities of greater than 500 J/kg of CAPE
at at around 40-60% over southeast WA and the lower Panhandle
Friday, even 20-40% chance of over 1000 J/kg CAPE values toward
the Camas Prairie. The EC EFI shows anomalously higher CAPE/Shear
value for Friday and Saturday too. PWATs are projected to be
around 120 to 150% of normal as well. So late this week will be
watched for scattered shower and thunderstorm chances. It is still
pretty early and all of these details can change, but it bears
monitoring for any stronger t-storm chances.

Going into Sunday the shower chances continue. However the
overall moisture is not as deep and the atmosphere starts to
stabilize. /Cote'

&&

.AVIATION...
00z TAFs: Widespread rain will continue to move up from KLWS/KPUW
to KGEG and vicinity by about 03Z. Rain intensity will vary from
light to moderate in heavier bands and continue into Monday
morning allowing for more widespread MVFR/IFR ceilings.
Thunderstorms will be possible with the best confidence near KLWS
and possibly KPUW. A rain cooled, gust front will push into TAF
sites this evening with persistent southwest winds around 15KT and
gusty 25-30kt possibly overnight. KEAT will also get westerly gap
winds across the Cascades after 03Z with stronger gusts nearing
30KT toward 21Z Monday. All this is due to a closed low migrating
across the PacNW positioning in northeast WA by Monday afternoon.
The main rain band will hang in northeast WA and north ID
Panhandle into Monday afternoon and eventually migrate east by
Tuesday afternoon. TC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        45  55  42  59  43  68 /  80  80  40  40  10   0
Coeur d'Alene  46  51  43  55  45  67 /  90  90  60  60  20   0
Pullman        41  53  41  56  42  67 /  90  80  30  30  10   0
Lewiston       50  61  47  64  48  76 / 100  80  30  30  10   0
Colville       47  57  42  59  42  70 /  80  80  60  50  10   0
Sandpoint      46  51  42  52  44  63 /  90 100  80  70  20   0
Kellogg        43  47  42  50  44  64 /  90  90  70  70  30   0
Moses Lake     47  66  43  69  43  75 /  60  50   0   0   0   0
Wenatchee      50  62  46  65  46  72 /  50  20  20  10   0   0
Omak           52  65  45  67  47  73 /  70  40  10  20   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Monday evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Northern Panhandle.

     Flood Watch through Monday afternoon for Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Flood Watch through Monday evening for Northeast Mountains-
     Okanogan Highlands-Okanogan Valley.

     Flood Watch through Monday evening for Upper Columbia Basin-
     Western Okanogan County.

     Flood Watch through Monday afternoon for Lower Garfield and
     Asotin Counties-Northeast Blue Mountains-Washington
     Palouse.

&&
Hazardous weather outlook, Jun 12, 4:38 AM PDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
438 AM PDT Sun Jun 12 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-131345-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
438 AM PDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time other than another
round of widespread rain tonight with localized flooding possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widespread rain is expected into Monday, with localized flooding
possible.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:02 PM PDTAreal Flood WarningOTXBenewah, Latah, Lewis, Nez Perce, Shoshone18 hr
Jun 12, 6:44 PM PDTFlash Flood WarningOTXLewis, Nez Perce3 hr
Jun 12, 11:26 PM PDTAreal Flood AdvisoryOTXKootenai4 hr
Jun 13, 11:00 AM PDTRiver Flood WarningOTXBonner4 days
Jun 13, 11:42 AM PDTRiver Flood WarningOTXLatah47 hr
Jun 13, 11:46 AM PDTAreal Flood AdvisoryOTXBenewah, Latah, Nez Perce, Shoshone28 hr
Jun 13, 11:57 AM PDTAreal Flood AdvisoryOTXKootenai28 hr
Jun 13, 12:30 PM PDTAreal Flood AdvisoryOTXBonner, Boundary28 hr
Jun 13, 4:08 PM PDTWinter Weather AdvisoryOTXBonner, Boundary, Kootenai19 hr

Nearby

Flash Flood Warnings in Idaho, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.